Alert archive / Indiana / Freeze Warnings in 2018

Freeze Warning 3, NWS Indianapolis, IN

April 19, 201823 counties in Indiana

NWS Indianapolis, IN issued this freeze warning at Apr 19, 2018, 2:41 AM EDT for 23 counties in Indiana. It took effect at Apr 20, 2018, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2018, 2:41 AM EDT (06:41 UTC)
In effect from
Apr 20, 2018, 12:00 AM EDT
Expired
Apr 20, 2018, 9:00 AM EDT
In force
9 hr
Issued by
NWS Indianapolis, IN
All 23 counties

Bartholomew County, IN, Brown County, IN, Clay County, IN, Daviess County, IN, Decatur County, IN, Greene County, IN, Hancock County, IN, Hendricks County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN, Putnam County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WWUS73 KIND 190641
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
241 AM EDT Thu Apr 19 2018

...Freezing Temperatures on Friday Morning...

INZ045>048-051>057-060>065-067>072-191445-
/O.NEW.KIND.FZ.W.0003.180420T0400Z-180420T1300Z/
Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville, 
Bloomington, Columbus, Vincennes, Bedford, and Seymour
241 AM EDT Thu Apr 19 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY...

The National Weather Service in Indianapolis has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM EDT
Friday. 

* TEMPERATURE...Low temperatures near 30 degrees are expected in
  the warning area.

* IMPACTS...Temperature sensitive vegetation that is unprotected 
  may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

PUMA
5 follow-up statements
331 
WWUS73 KIND 191337
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
937 AM EDT Thu Apr 19 2018

...Freezing Temperatures on Friday Morning...

INZ045>048-051>057-060>065-067>072-192145-
/O.CON.KIND.FZ.W.0003.180420T0400Z-180420T1300Z/
Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville, 
Bloomington, Columbus, Vincennes, Bedford, and Seymour
937 AM EDT Thu Apr 19 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT FRIDAY...

* TEMPERATURE...Low temperatures near 30 degrees are expected in 
  the warning area. 

* IMPACTS...Temperature sensitive vegetation that is unprotected 
  may be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Ryan
927 
WWUS73 KIND 191927
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
327 PM EDT Thu Apr 19 2018


INZ045>048-051>057-060>065-067>072-201000-
/O.CON.KIND.FZ.W.0003.180420T0400Z-180420T1300Z/
Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville, 
Bloomington, Columbus, Vincennes, Bedford, and Seymour
327 PM EDT Thu Apr 19 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT FRIDAY...

* TEMPERATURE...Low temperatures in the upper 20s to around 30 
  degrees are expected in the warning area. 

* IMPACTS...Temperature sensitive vegetation that is unprotected 
  may be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
664 
WWUS73 KIND 200157
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
957 PM EDT Thu Apr 19 2018

INZ045>048-051>057-060>065-067>072-201000-
/O.CON.KIND.FZ.W.0003.180420T0400Z-180420T1300Z/
Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville, 
Bloomington, Columbus, Vincennes, Bedford, and Seymour
957 PM EDT Thu Apr 19 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY...

* TEMPERATURE...Low temperatures in the upper 20s to around 30 
  degrees are expected in the warning area. 

* IMPACTS...Temperature sensitive vegetation that is unprotected 
  may be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
315 
WWUS73 KIND 200727
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
327 AM EDT Fri Apr 20 2018

INZ045>048-051>057-060>065-067>072-201300-
/O.CON.KIND.FZ.W.0003.000000T0000Z-180420T1300Z/
Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville, 
Bloomington, Columbus, Vincennes, Bedford, and Seymour
327 AM EDT Fri Apr 20 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...Low temperatures in the upper 20s to around 30 
  degrees are expected in the warning area. 

* IMPACTS...Temperature sensitive vegetation that is unprotected 
  may be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
618 
WWUS73 KIND 201300
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
900 AM EDT Fri Apr 20 2018

INZ045>048-051>057-060>065-067>072-201400-
/O.EXP.KIND.FZ.W.0003.000000T0000Z-180420T1300Z/
Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville, 
Bloomington, Columbus, Vincennes, Bedford, and Seymour
900 AM EDT Fri Apr 20 2018

...FREEZE WARNING EXPIRES AT 9 AM EDT THIS MORNING...

Temperatures have warmed above the freezing level this morning...
and the warning will be allowed to expire.

$$

Ryan

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Apr 19, 1:28 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 19, 1:28 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
128 AM EDT Thu Apr 19 2018

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 128 AM EDT Thu Apr 19 2018

Low Pressure will exit Central Indiana this morning...taking some
morning clouds with it. A Large high pressure system over the
plains states is then expected to build across Indiana and the
Ohio Valley the afternoon. This will bring dry weather with slowly
warming temperatures through the weekend.

The next best chance for rain will be be early next week as a low
pressure system moves through the Tennessee River Valley.

&&

.NEAR TERM /Today/...

Issued at 128 AM EDT Thu Apr 19 2018

Surface analysis early this morning shows low pressure in place
across the Virginias. A strong area of high pressure was found
across the Dakotas...resulting in a cold northerly surface flow
for Indiana. GOES16 shows abundant cloud cover across Indiana in
the wake of the low. A secondary weak trough was found across
northern Indiana and southern Wisconsin...pivoting around the low.
Radar shows some snow showers ahead of the trough over NE IL and
NRN Indiana. Water Vapor shows a upper low near Chicago...pushing
SE toward Central Indiana.

GFS and NAM quickly push the trough axis to the north across
Central Indiana through 15Z. Time heights and forecast soundings
indicate saturated lower levels as the strato-cu passes over the
next 10 hours. HRRR also spreads light precip across northern
parts of the forecast area this morning as this feature passes.
Moisture remains limited and any precipitation amounts will be
light. Will include low pops...mainly across the northern parts of
the forecast area this morning.

The GFS and NAM push the upper low east of Indiana by 18Z and
strong subsidence begins within the column. Forecast soundings and
time height dry out...which should lead to partly cloudy skies.
Will stick close to a blend on Highs.

&&

.SHORT TERM /Tonight through Saturday Night/...

Issued at 128 AM EDT Thu Apr 19 2018

Overall quiet weather will be expected this period.

Low temperatures tonight will likely result in values below
freezing...and a freeze warning will be needed in southern Central
Indiana where the growing season has been declared active. The GFS
and NAM suggest ridging in place aloft over the plains
tonight...leading to NW lee side flow and subsidence across
Indiana. This will result in a strong high pressure system
building across the region. Forecast soundings and time height
show a dry column...thus mostly clear skies with light to calm
wind overnight will make for ideal radiational cooling conditions.
With dew points in the lower 20s expected...temps below 32 appear
pretty reasonable.

Otherwise...the NAM and GFS suggest a slow progression of the
upper ridge to west of Indiana through Saturday night. Mainly
Indiana remains within the lee-side NW flow through
Saturday...with the ridge axis arriving Saturday night. Forecast
soundings respond with a very dry column through Saturday night.
Thicknesses show a slow increase through Saturday
also...indicating a slow moderation of the air mass and slightly
warmer air arriving by Saturday as the surface flow becomes a bit
more easterly as opposed to the Northerly flow expected tonight
and Friday. Thus will trend toward partly cloudy days and mostly
clear nights...trending lows at or below the forecast builder
blends and sticking close to the blends on highs.

&&

.LONG TERM /Saturday Night Through Wednesday/...
Issued at 236 PM EDT Wed Apr 18 2018

Models are close enough that the model blend initialization
was accepted for most items.

The remainder of the weekend will be dry with high pressure in
control. Early in the week, the southern forecast area might get
grazed by a few showers from an upper low to the south of the area.

There are some differences in timing and location of the rain with
this feature, so confidence is lower here.

By mid-week, another upper low will move in from the northwest,
bringing more rain chances to all of the area.

Temperatures will be near normal to a little below normal for the
period.

&&

.AVIATION /Discussion for the 19/06Z TAFs/...
Issued at 1145 PM EDT Wed Apr 18 2018

MVFR will be the predominant condition during the overnight into
Thursday morning, with a period of IFR around daybreak.

A few rain and/or snow showers cannot be ruled out with the upper
low but should be light and chances are low enough at the sites to
exclude an explicit mention for the most part. Visibilities will
be unrestricted throughout, outside of any potential showers.

Winds will be a significant impact during this period with gusts
in excess of 25KT possible especially early in the period. Gust
speeds will drop off gradually overnight into Thursday, although
winds will remain gusty much of the period. Winds will generally
be northwesterly, becoming more northerly later in the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM...50
AVIATION...Nield
Hazardous weather outlook, Apr 18, 4:29 PM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
429 PM EDT Wed Apr 18 2018

INZ021-028>031-035>042-049-191000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Henry-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, and Muncie
429 PM EDT Wed Apr 18 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Hazards: None.

Timing: None.

Discussion: A low pressure system will bring a chance of rain
showers to the area through tonight. A few snowflakes could mix in
late tonight. Accumulations are not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: No hazardous weather is expected at this time.

Discussion: A low pressure system could bring rain showers to the
area Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ043>048-051>057-060>065-067>072-191000-
Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-
Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville,
Bloomington, Columbus, Vincennes, Bedford, and Seymour
429 PM EDT Wed Apr 18 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: West winds may gust to around 40 mph at times late this
afternoon and early this evening.

Hazards: Loose object could be blown around. Motorists driving high
profile vehicles should be alert for strong cross winds.

Timing: Through 800 PM EDT.

Discussion: A low pressure system will bring a chance of rain
showers to the area through tonight. West winds will gusts to around
40 mph at times through the evening hours as the low passes by.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Freezing temperatures are possible late Thursday night and
Friday morning.

Discussion: A low pressure system could bring rain showers to the
area Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:34 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington24 hr

Nearby

Freeze Warnings in Indiana, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.